Alert archive / California / Flash Flood Watches in 2020
Flash Flood Watch 1, NWS Eureka, CA
NWS Eureka, CA issued this flash flood watch at May 29, 2020, 11:19 AM PDT for Humboldt County, Mendocino County, Trinity County, California. It took effect at May 30, 2020, 1:00 AM PDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 29, 2020, 11:19 AM PDT (18:19 UTC)
- In effect from
- May 30, 2020, 1:00 AM PDT
- Expired
- May 30, 2020, 3:01 PM PDT
- In force
- 14 hr
- Issued by
- NWS Eureka, CA
- Flood severity
- None
Counties Humboldt County, CA, Mendocino County, CA, Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 73 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 6.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
690 WGUS66 KEKA 291819 FFAEKA URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Eureka CA 1119 AM PDT Fri May 29 2020 ...Heavy rain and embedded thunderstorms late tonight and Saturday... .A very moist airmass will bring unseasonably heavy rain to the area late tonight and Saturday. Widespread amounts of 1 to 2 inches are possible over the higher terrain. CAZ104-106-110-111-300400- /O.NEW.KEKA.FF.A.0001.200530T0800Z-200530T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwestern Humboldt-Southern Humboldt Interior- Northwestern Mendocino Interior-Northeastern Mendocino Interior- 1119 AM PDT Fri May 29 2020 ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON... The National Weather Service in Eureka has issued a * Flash Flood Watch for a portion of northwest California, including the following areas, Northeastern Mendocino Interior, Northwestern Mendocino Interior, Southern Humboldt Interior, and Southwestern Humboldt. * From late tonight through Saturday afternoon * Moderate rain showers with locally heavy rain and embedded thunderstorms are expected. Local rainfall rates of a half inch per hour are possible. * Streams may rapidly rise early Saturday morning and low lying areas may flood. This may also cause street flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. If you will be outdoors tonight make sure you are not camping near a stream or river as they may rise rapidly and with little warning. && $$ CAZ107-108-300400- /O.NEW.KEKA.FF.A.0001.200530T1300Z-200530T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Trinity-Southern Trinity- 1119 AM PDT Fri May 29 2020 ...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... The National Weather Service in Eureka has issued a * Flash Flood Watch for a portion of northwest California, including the following areas, Northern Trinity and Southern Trinity. * From Saturday morning through Saturday afternoon ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON... The National Weather Service in Eureka has issued a * Flash Flood Watch for a portion of northwest California, including the following areas, Northeastern Mendocino Interior, Northwestern Mendocino Interior, Southern Humboldt Interior, and Southwestern Humboldt. * From late tonight through Saturday afternoon * Moderate rain showers with locally heavier embedded thunderstorms are expected. Local rainfall rates of a half inch per hour are possible. * Burn scars may be more prone to flash flooding. * Streams may rapidly rise early Saturday morning and low lying areas may flood. This may also cause street flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. If you will be outdoors tonight make sure you are not camping near a stream or river as they may rise rapidly and with little warning. && $$
5 follow-up statements
640 WGUS66 KEKA 300351 FFAEKA Flood Watch National Weather Service Eureka CA 851 PM PDT Fri May 29 2020 ...Heavy rain and embedded thunderstorms late tonight and Saturday... .A very moist airmass will bring unseasonably heavy rain to the area late tonight and Saturday. Widespread amounts of 1 to 2 inches are possible over the higher terrain. CAZ104-106-110-111-301300- /O.CON.KEKA.FF.A.0001.200530T0800Z-200530T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwestern Humboldt-Southern Humboldt Interior- Northwestern Mendocino Interior-Northeastern Mendocino Interior- 851 PM PDT Fri May 29 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 AM SATURDAY THROUGH SATURDAY AFTERNOON... The Flash Flood Watch continues for * A portion of northwest California, including the following areas, Northeastern Mendocino Interior, Northwestern Mendocino Interior, Southern Humboldt Interior, and Southwestern Humboldt. * From 1 AM Saturday through Saturday afternoon. * Moderate rain showers with locally heavy rain and embedded thunderstorms are expected. Local rainfall rates of a half inch per hour are possible. * Streams may rapidly rise early Saturday morning and low-lying areas may flood. This may also cause street flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. If you will be outdoors tonight, make sure you are not camping near a stream or river as they may rise rapidly and with little warning. $$ CAZ107-108-301300- /O.CON.KEKA.FF.A.0001.200530T1300Z-200530T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Trinity-Southern Trinity- 851 PM PDT Fri May 29 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 AM SATURDAY THROUGH SATURDAY AFTERNOON... The Flash Flood Watch continues for * A portion of northwest California, including the following areas, Northern Trinity and Southern Trinity. * From 6 AM Saturday through Saturday afternoon * Moderate rain showers with locally heavy rain and embedded thunderstorms are expected. Local rainfall rates of a half inch per hour are possible. * Streams may rapidly rise early Saturday morning and low-lying areas may flood. This may also cause street flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. If you will be outdoors tonight, make sure you are not camping near a stream or river as they may rise rapidly and with little warning. $$
323 WGUS66 KEKA 300958 FFAEKA Flood Watch National Weather Service Eureka CA 258 AM PDT Sat May 30 2020 ...Heavy showers and thunderstorms through Saturday afternoon... .Heavy showers and thunderstorms will produce widespread rainfall totals from 1 to 3 inches through Saturday afternoon, particularly across east-southeast facing ridges and mountains. CAZ104-106-110-111-301800- /O.CON.KEKA.FF.A.0001.000000T0000Z-200530T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwestern Humboldt-Southern Humboldt Interior- Northwestern Mendocino Interior-Northeastern Mendocino Interior- 258 AM PDT Sat May 30 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON... The Flash Flood Watch continues for * A portion of northwest California, including the following areas, Northeastern Mendocino Interior, Northwestern Mendocino Interior, Southern Humboldt Interior, and Southwestern Humboldt. * Through this afternoon * Heavy rain showers and thunderstorms. Rainfall rates of a half inch per hour are possible. * Streams may rapidly rise resulting in flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. If you will be outdoors tonight, make sure you are not camping near a stream or river as they may rise rapidly and with little warning. $$ CAZ107-108-301800- /O.CON.KEKA.FF.A.0001.200530T1300Z-200530T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Trinity-Southern Trinity- 258 AM PDT Sat May 30 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 AM PDT THIS MORNING THROUGH THIS AFTERNOON... The Flash Flood Watch continues for * A portion of northwest California, including the following areas, Northern Trinity and Southern Trinity. * From 6 AM PDT this morning through this afternoon * Heavy rain showers and thunderstorms. Rainfall rates of a half inch per hour are possible. * Streams may rapidly rise resulting in flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. If you will be outdoors tonight, make sure you are not camping near a stream or river as they may rise rapidly and with little warning. $$
782 WGUS66 KEKA 301039 FFAEKA URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Eureka CA 339 AM PDT Sat May 30 2020 ...Heavy showers and thunderstorms through Saturday afternoon... .Heavy showers and thunderstorms will produce widespread rainfall totals from 1 to 3 inches through Saturday afternoon, particularly across east-southeast facing ridges and mountains. CAZ107-108-301845- /O.EXT.KEKA.FF.A.0001.200530T1039Z-200530T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Trinity-Southern Trinity- 339 AM PDT Sat May 30 2020 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS AFTERNOON... The Flash Flood Watch is now in effect for * A portion of northwest California, including the following areas, Northern Trinity and Southern Trinity. * Through this afternoon * Heavy rain showers and thunderstorms. Rainfall rates of a half inch per hour are possible. * Streams may rapidly rise resulting in flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. If you will be outdoors tonight, make sure you are not camping near a stream or river as they may rise rapidly and with little warning. $$ CAZ104-106-110-111-301845- /O.CON.KEKA.FF.A.0001.000000T0000Z-200530T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwestern Humboldt-Southern Humboldt Interior- Northwestern Mendocino Interior-Northeastern Mendocino Interior- 339 AM PDT Sat May 30 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON... The Flash Flood Watch continues for * A portion of northwest California, including the following areas, Northeastern Mendocino Interior, Northwestern Mendocino Interior, Southern Humboldt Interior, and Southwestern Humboldt. * Through this afternoon * Heavy rain showers and thunderstorms. Rainfall rates of a half inch per hour are possible. * Streams may rapidly rise resulting in flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. If you will be outdoors tonight, make sure you are not camping near a stream or river as they may rise rapidly and with little warning. $$
987 WGUS66 KEKA 301844 FFAEKA Flood Watch National Weather Service Eureka CA 1144 AM PDT Sat May 30 2020 ...Heavy showers and thunderstorms through Saturday afternoon... .Heavy showers and thunderstorms will produce widespread rainfall totals from 1 to 3 inches through Saturday afternoon, particularly across east-southeast facing ridges and mountains. CAZ104-110-301945- /O.CAN.KEKA.FF.A.0001.000000T0000Z-200530T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwestern Humboldt-Northwestern Mendocino Interior- 1144 AM PDT Sat May 30 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of northwest California has been cancelled. The heaviest rain has ended, with only light rain expected through the afternoon. $$ CAZ106>108-111-302300- /O.CON.KEKA.FF.A.0001.000000T0000Z-200530T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northeastern Mendocino Interior- 1144 AM PDT Sat May 30 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON... The Flash Flood Watch continues for * A portion of northwest California, including the following areas, Northeastern Mendocino Interior, Northern Trinity, Southern Humboldt Interior, and Southern Trinity. * Until 4 PM PDT this afternoon * Heavy rain showers and thunderstorms. Rainfall rates of a half inch per hour are possible. * Streams may rapidly rise resulting in flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. If you will be outdoors tonight, make sure you are not camping near a stream or river as they may rise rapidly and with little warning. $$
282 WGUS66 KEKA 302201 FFAEKA Flood Watch National Weather Service Eureka CA 301 PM PDT Sat May 30 2020 CAZ106>108-111-302315- /O.CAN.KEKA.FF.A.0001.000000T0000Z-200530T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northeastern Mendocino Interior- 301 PM PDT Sat May 30 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of northwest California has been cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this flash flood watch went out at May 29, 5:49 AM PDT, 5 hours 30 minutes earlier.
Area forecast discussion, May 29, 5:49 AM PDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Eureka CA 549 AM PDT Fri May 29 2020 .SYNOPSIS...A low pressure system will bring a threat for thunderstorms and heavy rain late tonight through Saturday. Interior high temperatures will cool down substantially on Saturday and then recover on Sunday. && .DISCUSSION...An upper level low to our SW will bring a threat for thunderstorms and heavy rain late tonight through Saturday. Current indications are for stable conditions to persist through the day today. Lightning detection network has been showing CG strikes offshore near the center of the offshore low. BUFKIT soundings indicate impressive buoyant energy and strengthening mid level SSE flow this afternoon. A stable mid layer should hinder deep convection similar to yesterday. The forcing from the upper level low will probably hold off til late this evening and overnight. Initially, there will a threat for strong storms with increasing 0-6km bulk shear. Storms may produce gusty winds and hail. On Saturday, the hail/gusty wind threat will transition to locally heavy rain. PWATs increase to 1-1.25 inches as low level SW flow increases across the coastal ridges. Locally heavy rain from 1 to 2 inches appears likely in 6 hours. HREF indicates an 80% to 100% probability of an 1 inch or more in 6 hours during the morning hours for Trinity and central/southern Humboldt counties. This threat will likely shift northward into northern Humboldt and Del Norte counties later in the day on Saturday. There is certainly a possibility for localized flooding of streams and creeks. Will discuss the possibility of issuing a flood watch with the day crew. The thunderstorm threat appears to diminish during the day as lapse rates diminish substantially. Thus, it may transition into widespread moderate rain with localized pockets of orographically enhanced heavy rain. There is no question, this is a highly anomalous rain event for NW California for late May with PWATs exceeding the 99th percentile. The rain records are over 2 inches for both Crescent City (2.88in) and Eureka (2.15in) both set in 1943. Sunday through the middle of next week an upper level trough is expected to remain over the west coast. A few showers will be possible over primarily the interior mountains with daytime heating. Otherwise, mostly dry weather is expected. Temperatures will remain mild and near to slightly below normal across the inland areas. && .AVIATION...The coastal air facilities struggled to briefly break LIFR category Cigs until later in the afternoon to early evening. Stratus bases have since lowered to IFR and LIFR heights again. Satellite analysis is showing higher clouds streaming in from the SW in advance of an approaching upper level low. Similar to previous days, the window of improvement will be limited to a brief period midday. If scattering is achieved at all, resurgence of low clouds associated with the approaching storm system is expected into the evening. Thunderstorms will be likely in the forecast zone after 6Z, followed by a large rain shield with more possible embedded storms. Low-level wind shear is also being monitored for the beginning of the next forecast period. /JW && .MARINE...Northerly winds and steep seas will peak this morning before beginning to slowly subside through Saturday. A surge of southerly winds is expected to move north through Cape Mendocino by midday. These southerly winds may briefly be 10 to 15 kt with gusts to 20 kt. Friday night and Saturday these southerly winds will gradually spread across all the waters. The latest guidance keeps SCA criteria from entering Northern Inner waters. Saturday night the northerly winds are expected to return and will remain northerly and increase to 15 to 25 kt through the middle part of the week. This will bring a return of steep northerly waves MKK/JW && .HYDROLOGY...Locally heavy rain on Saturday will bring a slight risk for flooding of creeks and streams. This threat appears to be highest during the morning on Saturday. An inch of rain in 6 hours is highly probable. Higher amounts in this same 6 hour period will be possible. && .EKA WATCHES/WARNINGS/ADVISORIES... CA...None. NORTHWEST CALIFORNIA COASTAL WATERS... Small Craft Advisory until 9 PM PDT this evening for PZZ450. Small Craft Advisory until 9 AM PDT Saturday for PZZ470. Small Craft Advisory until 9 PM PDT this evening for PZZ455-475. && Visit us at https://www.weather.gov/eureka Follow us on Facebook and Twitter at: https://www.facebook.com/NWSEureka https://www.twitter.com/NWSEureka For forecast zone information see the forecast zone map online: https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, May 29, 5:56 AM PDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 556 AM PDT Fri May 29 2020 CAZ101>115-301300- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake County- Southern Lake County- 556 AM PDT Fri May 29 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Thunderstorms are expected late tonight. A few storms may be strong, producing hail, gusty winds and heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are expected Saturday morning. A few storms may be strong, producing hail, gusty winds and heavy rain. Widespread moderate to locally heavy rain may result in bankfull creeks and streams on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Flash Flood Watches in California, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.